Alert archive / Minnesota / Special Weather Statements in 2025

Special Weather Statement, NWS Twin Cities, MN

August 9, 2025Hennepin County, Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2025, 4:45 AM CDT for Hennepin County, Ramsey County, Minnesota. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2025, 4:45 AM CDT (09:45 UTC)
Expired
Aug 9, 2025, 6:15 AM CDT
In force
90 min
Issued by
NWS Twin Cities, MN

Counties Hennepin County, MN, Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 29 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4021 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS83 KMPX 090945
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Sat Aug 9 2025
 
MNC003-053-123-091115-
Hennepin-Anoka-Ramsey-
445 AM CDT Sat Aug 9 2025

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Anoka...Ramsey...

* Until 615 AM CDT.

* At 444 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. 1 to 2 inches of rain have fallen.

* Some locations that will experience minor flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Maple
  Grove, Coon Rapids, Eden Prairie, Blaine, Minnetonka, Edina, and
  St. Louis Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4519 9304 4493 9299 4491 9306 4492 9313
      4490 9315 4482 9352 4493 9352 4497 9348
      4499 9352 4517 9352 4522 9331

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:37 AM CDT, 1 hour 8 minutes earlier. Its key messages:

  • Showers and thunderstorms are ongoing this morning with additional redevelopment possible for far southern Minnesota and western Wisconsin into the evening. Heavy rain is the primary hazard.
  • Seasonable temperatures and drier conditions expected through much of next week.
Area forecast discussion, Aug 9, 3:37 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
337 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Showers and thunderstorms are ongoing this morning with
  additional redevelopment possible for far southern Minnesota
  and western Wisconsin into the evening. Heavy rain is the
  primary hazard.

- Seasonable temperatures and drier conditions expected through
  much of next week.

&&

.DISCUSSION...
Issued at 335 AM CDT Sat Aug 9 2025

It took a while to overcome strong capping and a lack of shear
across central and eastern Minnesota, but storms have slowly
grown in coverage and intensity and are now situated between the
Twin Cities and St. Cloud from the Minnesota/Wisconsin border
back to the Minnesota River. These storms are producing gusty
winds and occasional severe hail, but it appears heavy rain will
end up becoming the primary threat over the next couple of
hours. Some impressive rainfall rates have been observed in
Wright County, with KMGG picking up over an inch of rain in the
2-3am hour. Rainfall rates of 0.5-1"/hr are expected to continue
with pwats nearing 2". Tds are still in the mid 70s ahead of
the surface front, which lies roughly from central Stearns
County through Renville County down through the Iowa border.
There is no shortage of instability now that CINH is no longer
an issue, but shear has been the limiting factor for much of the
early morning. The LLJ is strongest over southeastern Minnesota
and western Wisconsin, so as the storms slowly continue to the
ENE, they will encounter an increasingly favorable environment.
Heavy rain and training thunderstorms are expected to continue
into the mid morning hours for eastern Minnesota and western
Wisconsin. Further south towards I-90, models are continuing to
highlight the development of additional heavy rain and
thunderstorms later this morning. Have increased PoPs and QPF
through 18z to account for this. Further west, clouds should
gradually clear by late morning with the remainder of the CWA
following suit by this evening.

The second half of the weekend looks drier for most, with extreme
southeastern Minnesota and western Wisconsin hanging on to some
precip chances as the front stalls out over eastern Iowa.
Temperatures for the upcoming week look seasonable for mid August in
the low to mid 80s and dew points in the 60s. There doesn't appear
to be much in the way of precip until late in the week as a series
of shortwaves move across the Upper Midwest.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1207 AM CDT Sat Aug 9 2025

The first 6 or so hours of the period will be dealing with
ongoing TSRA across most of the sites with the exception of
AXN/RWF, with storms generally arriving earlier in the west and
later in the east. Brief MVFR/IFR conditions are possible as
storms move through, with VFR returning quickly behind the cold
front as skies clear out by the second half of the period. Winds
will shift towards 240-270 and weaken below 7kts behind the
front as well. We may need some short term AMDs to handle the
convection as the storms move through as we have yet to see the
line fully materialize along the cold front.

KMSP...Compared to the 00z TAF, the main change is a slight
timing difference in the TEMPO group for TSRA. We may see brief
MVFR/IFR conditions from TSRA. Otherwise we improve to FEW250
by 22-23z.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW 5kts.
MON...VFR. Wind W 5kts.
TUE...VFR. Wind SW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...TDH
Hazardous weather outlook, Aug 9, 3:45 AM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
345 AM CDT Sat Aug 9 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
345 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms with heavy rain will continue across eastern and
southern Minnesota and into western Wisconsin through this
morning. A few strong storms may pose a threat for gusty winds and
small hail.

Areas of dense fog are possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Aug 8, 11:07 PM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Fri Aug 8 2025

MNZ049-057-058-090445-
Kandiyohi MN-Meeker MN-Stearns MN-
1107 PM CDT Fri Aug 8 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MEEKER...
NORTHEASTERN KANDIYOHI AND WESTERN STEARNS COUNTIES UNTIL 1145 PM
CDT...

At 1107 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 9 miles south of Melrose to near
Willmar, or extending from 30 miles north of Willmar to near
Willmar, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Willmar, Melrose, Paynesville, New London, Spicer, Freeport, Green
  Lake, New Munich, Greenwald, Elrosa, Meire Grove, Lake Henry,
  Spring Hill, Regal, Georgeville, Hawick, Paynesville Airport, Lake
  Koronis Regional Park, Sibley State Park and St. Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4514 9507 4561 9494 4575 9468 4521 9469
TIME...MOT...LOC 0407Z 241DEG 18KT 4554 9485 4546 9490 4535 9496
4519 9500

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dunleavy
Local storm report, Aug 9, 2:21 AM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
221 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     Hail             3 SSE Dassel            45.04N 94.29W
08/09/2025  E0.75 Inch       Meeker             MN   Public

&&
Local storm report, Aug 9, 2:22 AM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
222 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     Hail             Maple Lake              45.23N 94.00W
08/09/2025  E0.75 Inch       Wright             MN   Public

&&
Local storm report, Aug 9, 2:30 AM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
230 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     Hail             1 NW Cokato             45.08N 94.20W
08/09/2025  M1.00 Inch       Wright             MN   Public

&&

MED
Special weather statement, Aug 9, 4:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Sat Aug 9 2025

MNC003-053-123-091115-
Hennepin-Anoka-Ramsey-
445 AM CDT Sat Aug 9 2025

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Anoka...Ramsey...

* Until 615 AM CDT.

* At 444 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. 1 to 2 inches of rain have fallen.

* Some locations that will experience minor flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Maple
  Grove, Coon Rapids, Eden Prairie, Blaine, Minnetonka, Edina, and
  St. Louis Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4519 9304 4493 9299 4491 9306 4492 9313
      4490 9315 4482 9352 4493 9352 4497 9348
      4499 9352 4517 9352 4522 9331

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:16 PM CDTSpecial Weather StatementMPXSwift29 min
Aug 8, 9:31 PM CDTSpecial Weather StatementMPXPope44 min
Aug 8, 10:19 PM CDTSevere Thunderstorm WarningMPXPope, Stearns, Todd41 min
Aug 8, 10:25 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Aug 8, 10:52 PM CDTSevere Thunderstorm WarningMPXStearns, Todd17 min
Aug 8, 11:07 PM CDTSpecial Weather StatementMPXKandiyohi38 min
Aug 8, 11:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns39 min
Aug 9, 1:39 AM CDTSevere Thunderstorm WarningMPXSherburne, Wright38 min
Aug 9, 1:46 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 9, 2:29 AM CDTSevere Thunderstorm WarningMPXWright27 min
Aug 9, 9:27 AM CDTSpecial Weather StatementMPXFreeborn33 min

Nearby

Special Weather Statements in Minnesota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.